Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 116, NWS Cheyenne, WY

June 23, 2018Niobrara County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 23, 2018, 3:15 PM MDT for Niobrara County, Wyoming. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2018, 3:15 PM MDT (21:15 UTC)
Expired
Jun 23, 2018, 4:00 PM MDT
In force
45 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Niobrara County, WY

The radar

The Cheyenne radar (KCYS), 189 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 9.3 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2018-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2018-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1652 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

111 
WUUS55 KCYS 232115
SVRCYS
WYC027-232200-
/O.NEW.KCYS.SV.W.0116.180623T2115Z-180623T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
315 PM MDT SAT JUN 23 2018

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Southeastern Niobrara County in east central Wyoming...

* Until 400 PM MDT.

* At 315 PM MDT, a severe thunderstorm was located near Lusk, moving
  east at 30 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  southeastern Niobrara County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4283 10460 4295 10454 4288 10406 4264 10417
TIME...MOT...LOC 2115Z 290DEG 25KT 4286 10442 

HAIL...1.50IN
WIND...60MPH
 
$$

Jamski
2 follow-up statements
282 
WWUS55 KCYS 232126
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
326 PM MDT SAT JUN 23 2018

WYC027-232200-
/O.CON.KCYS.SV.W.0116.000000T0000Z-180623T2200Z/
Niobrara WY-
326 PM MDT SAT JUN 23 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR SOUTHEASTERN NIOBRARA COUNTY...

At 326 PM MDT, a severe thunderstorm was located 8 miles northeast of
Lusk, moving east-southeast at 30 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southeastern Niobrara County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Cheyenne.

&&

LAT...LON 4279 10452 4294 10445 4288 10406 4264 10417
TIME...MOT...LOC 2126Z 290DEG 25KT 4283 10432 

HAIL...1.75IN
WIND...60MPH
 
$$

Jamski
088 
WWUS55 KCYS 232154
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
354 PM MDT SAT JUN 23 2018

WYC027-232204-
/O.EXP.KCYS.SV.W.0116.000000T0000Z-180623T2200Z/
Niobrara WY-
354 PM MDT SAT JUN 23 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NIOBRARA COUNTY
WILL EXPIRE AT 400 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small 
hail, gusty winds and heavy rain are likely with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Cheyenne.

LAT...LON 4279 10452 4294 10445 4288 10406 4264 10417
TIME...MOT...LOC 2154Z 290DEG 25KT 4277 10410 

$$

Jamski

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:27 PM MDT, 48 minutes earlier.

Area forecast discussion, Jun 23, 2:27 PM MDT, 48 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
227 PM MDT Sat Jun 23 2018

.SHORT TERM...(This evening through Monday night)
Issued at 225 PM MDT Sat Jun 23 2018

Scattered showers and a few storms developing over northwest parts
of the CWA ahead of the next upper low evident on satellite over
western Montana. Expect convection to continue to increase through
this evening as the upper low moves towards the CWA overnight. Some
potential for heavy rainfall exists especially over northern parts
so the current flood watch looks fine. Rain may taper off some later
tonight as suggested by the HRRR but should increase again Sunday
as the upper low drifts slowly east into western Nebraska.
Instability not too high Sunday/ CAPES about 500-900 J/kg over the
NE Panhandle/ and latest SPC outlook has slipped the Slight risk
east of the CWA but a few stronger storms still may occur over the
NE Panhandle. Locally heavy rainfall still possible with stronger
storms. The upper low will continue to drift slowly eastward Sunday
night and Monday with showers and a few storms persisting over the
NE Panhandle in wrap-around flow. Monday night looks dry with clearing
skies.

.LONG TERM...(Tuesday through Saturday)
Issued at 225 PM MDT Sat Jun 23 2018

Some changes gleaned from the 12Z medium range models/ensembles.
Northwest flow aloft downstream of upper ridge early Tuesday becomes
zonal as shortwave energy translates east across far southern
Canada through Wednesday night. Flow aloft backs to the southwest
as a upper trough deepens over the northwest CONUS Thursday and
Friday. The GFS is deeper/slower than the ECMWF with this trough.
A weak surface front slips southward into the high plains
Wednesday and stalls along the Laramie Range Wednesday night. No
convection is forecast with this boundary, which shifts northward
as a warm front Thursday. This front again drifts southward with
the passage of a shortwave across the Dakotas. Isolated convection
is possible Thursday evening north and east of a line from
Douglas to Scottsbluff. A low pressure system develops over
northern WY Friday and tracks to the east in SD Friday night, with
front sagging south into portions of eastern WY and northern NE.
Isolated to scattered convection may develop as far south as
Wheatland, Scottsbluff and Alliance Friday night and Saturday.
Above normal temperatures will prevail through the long term with
highs in the 80s to mid 90s Tuesday and Thursday, and 80s
Wednesday, Friday and Saturday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday morning)
Issued at 1155 AM MDT Sat Jun 23 2018

Generally VFR. Scattered showers and thunderstorms will develop this
afternoon, becoming more numerous this evening. Onset will be between
20Z and 23Z in southeast WY, and after 23Z in western NE Panhandle.
Brief gusty/erratic winds, moderate turbulence and small hail will
accompany the stronger convection along and east of I-25. TSRA will
weaken to SHRA later this evening. Winds will shift to northerly as
a cold front passes through this evening.

&&

.FIRE WEATHER...
Issued at 225 PM MDT Sat Jun 23 2018

A low pressure system in the upper atmosphere will move across the area
through Sunday bringing widespread showers and thunderstorms, with
wetting rainfall in many areas. Heavy rainfall is possible, especially
over northern districts. The low pressure system will move east of the
area Sunday night and Monday with rain coming to and end. Warmer and
mainly dry weather is expected by midweek.

&&

.HYDROLOGY...
Issued at 225 PM MDT Sat Jun 23 2018

Scattered to numerous showers and thunderstorms will develop this
afternoon and evening across southeastern Wyoming and the western
Nebraska Panhandle. 700 mb mixing ratios over 7 g/kg will be more
than adequate for heavy rainfall with the stronger cells, with
accumulations over an inch through Sunday evening. Although storm
motion will not be particularly slow, training storms and already
saturated ground may cause localized flooding across the flood watch
area.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Flood Watch from 6 PM MDT this evening through Sunday evening
     for WYZ101>103.

NE...None.
&&

SHORT TERM...RE
LONG TERM...MAJ
AVIATION...MAJ
FIRE WEATHER...RE
HYDROLOGY...MAJ/ADL
Hazardous weather outlook, Jun 23, 11:14 AM MDT, 4 hours 1 minute before
Hazardous Weather Outlook...UPDATED
National Weather Service Cheyenne WY
1114 AM MDT Sat Jun 23 2018

WYZ103>106-109>118-241100-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-
1114 AM MDT Sat Jun 23 2018

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Isolated thunderstorms are expected to develop over the area this
afternoon with more widespread showers and storms tonight. A few
storms may produce gusty winds and small hail this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Showers and scattered thunderstorms will remain likely Sunday
before ending Sunday night.  Locally heavy rainfall is possible.

.Spotter information statement...

Spotter activation is not expected at this time.

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-119-241100-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-East Platte County-Goshen County-
East Laramie County-
1114 AM MDT Sat Jun 23 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered thunderstorms are expected to develop over the area
this afternoon with more widespread showers and storms tonight. A
few storms may become strong and possibly severe by late this
afternoon into this evening with gusty winds and hail the main
threat.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Showers and scattered thunderstorms will remain likely Sunday
before ending Sunday night. Locally heavy rainfall is possible.

.Spotter information statement...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jun 23, 1:58 PM MDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
158 PM MDT SAT JUN 23 2018

WYZ101-102-232045-
Converse County Lower Elevations WY-Niobrara County WY-
158 PM MDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL NIOBRARA AND EASTERN
CONVERSE COUNTIES UNTIL 245 PM MDT...

At 157 PM MDT, Doppler radar was tracking a strong thunderstorm over
Manning Ranch, or 28 miles northeast of Douglas, moving east at 25
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Lance Creek around 240 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4293 10504 4310 10504 4314 10458 4287 10459
TIME...MOT...LOC 1957Z 270DEG 20KT 4301 10495

Jamski
Special weather statement, Jun 23, 2:42 PM MDT, 33 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
242 PM MDT SAT JUN 23 2018

WYZ101-102-232115-
Converse County Lower Elevations WY-Niobrara County WY-
242 PM MDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL NIOBRARA AND
NORTHEASTERN CONVERSE COUNTIES UNTIL 315 PM MDT...

At 242 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Bill, or 36 miles northeast of Douglas, moving east at
25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Lance Creek around 315 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4315 10514 4329 10513 4330 10463 4305 10470
TIME...MOT...LOC 2042Z 277DEG 23KT 4320 10501

Jamski

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 6:29 PM MDTSpecial Weather StatementCYSLaramie31 min
Jun 22, 6:36 PM MDTSevere Thunderstorm WarningCYSGoshen, Laramie24 min
Jun 22, 6:57 PM MDTSevere Thunderstorm WarningCYSLaramie33 min
Jun 23, 2:01 AM MDTFlood WatchCYSAlbany, Converse, Niobrara, Platte35 hr
Jun 23, 1:58 PM MDTSpecial Weather StatementCYSNiobrara47 min
Jun 23, 2:42 PM MDTSpecial Weather StatementCYSNiobrara33 min
Jun 23, 2:51 PM MDTSevere Thunderstorm WarningCYSNiobrara24 min
Jun 23, 3:07 PM MDTSevere Thunderstorm WarningCYSNiobrara23 min
Jun 23, 3:24 PM MDTSpecial Weather StatementCYSConverse66 min
Jun 23, 3:33 PM MDTSpecial Weather StatementCYSNiobrara57 min
Jun 23, 4:54 PM MDTSpecial Weather StatementCYSGoshen51 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.